September 24, 2020 Breaking News, Latest News, and Videos

Antacids: Easy Fix with Larger Consequences:

In this fast- paced society that we live in, we are always on the lookout for quick and easy fixes for the small problems we come across. When we use this philosophy with our health, we may be taking large risks and receiving small rewards. One example of this was on the news a few months back, long term use of antacids causing hip fractures. Hip fractures can be fatal, especially in the elderly.

Most people take antacids or proton pump inhibitors (PPI’s) for heartburn or acid reflux (GERD). While it may calm the symptoms at the time, it is the start of larger problems to come in the future. This is similar to an earthquake at sea that is barely noticed, but it causes major destruction on shore when the tsunami wave finally hits.

Our stomach is the second step in digestion after our mouth, and its actions and contributions are important for digestion of food and absorption of nutrients further down the line. Our stomach should become very acidic (pH 2) while food is present to activate some enzymes that digest protein, kill bacteria, and stimulate the gall bladder, pancreas, and small intestine for further digestion. When we take antacids, stomach does not get acidic enough, and these important steps are not done well, if at all. This can lead to the problems (heart burn, GERD) that people take antacids and PPI’s for in the first place. It can also lead to problems further down in the digestive tract causing symptoms of constipation, diarrhea, bloating, or irritable bowel syndrome. The Canadian Medical Association Journal (CMAJ) found that there may be an increased risk of Clostridium Difficile infection and community acquired pneumonia with PPI use. As you can see blocking stomach acid is a questionable way to “treat” stomach symptoms.

When we eat food containing calcium, the stomach acid separates the calcium from other elements so that we can absorb it in our small intestine and use it in our bodies. So if we are taking antacids or PPI’s we are not breaking down the calcium and therefore cannot use it. An article in the Journal of the American Medical Association (JAMA) stated, “Studies have shown that PPI therapy may decrease soluble calcium absorption”. CMAJ said that “calcium carbonate, which is the most common calcium salt found in dietary supplements, is relatively insoluble at high pH levels”. So the antacids that have calcium in them to improve your health are not only negatively effecting your digestion, but they are adding calcium to your body in a form that you cannot use.

As we all know without adequate calcium our bones become weak, especially as we age. In the CMAJ article they found that using PPI’s for five or more years can increase the risk of hip fractures, and a risk of any osteoporotic fracture was increased after seven years of PPI use. A fractured hip will bring with it huge health care costs, a 20% chance of death within the first year and a 20% of needing nursing home care if they make it through the first year.

The small problems we “fix” temporarily can escalate into large problems and even become life threatening as we age. Instead of taking a chance with your health, treat the underlying cause not the symptom. Do this for your health now and in the future.

Dr. Jonathan Herbert

Special to the Mirror

[email protected]

in Uncategorized
Related Posts